Amlodipine-induced petechial rash
MB Murthy1, B Murthy2,
1 Department of Pharmacology, Government Medical College, Pandharpur Road, Miraj, Maharashtra, India
2 Departmetns of Obstetrics and Gynecology, Government Medical College, Pandharpur Road, Miraj, Maharashtra, India
M B Murthy
Department of Pharmacology, Government Medical College, Pandharpur Road, Miraj, Maharashtra
A patient of essential hypertension stabilized on 10 mg amlodipine once daily developed brownish black petechial non-blanching macular rash bilaterally covering the limbs below the knee and dorsum of the feet. History, general and clinical examinations and lab investigations revealed no abnormalities. Temporal association of the onset of rash with amlodipine use, inability to explain rash by natural history of hypertension, possibility of rash with amlodipine and rash resolution on dechallenge placed this reaction in Naranjo score of 6, a probable adverse reaction to amlodipine. Hence the drug was replaced by enalapril. The rash resolved completely over a period of eight weeks.
|How to cite this article:|
Murthy M B, Murthy B. Amlodipine-induced petechial rash.J Postgrad Med 2011;57:341-342
|How to cite this URL:|
Murthy M B, Murthy B. Amlodipine-induced petechial rash. J Postgrad Med [serial online] 2011 [cited 2022 Aug 20 ];57:341-342
Available from: https://www.jpgmonline.com/text.asp?2011/57/4/341/90091
Amlodipine, a dihydropyridine calcium channel blocker (CCB) is widely used in the treatment of various cardiovascular disorders. Longer duration of action favoring once daily administration and better tolerability makes amlodipine the preferred choice amongst the dihydropyridine CCBs. Here we report an interesting case of bilateral petechial rash on lower limbs, induced by amlodipine.
A 38-year-old lady, teacher by profession was diagnosed with essential hypertension and was prescribed amlodipine 5 mg once a day. Patient was called for subsequent follow-up visits for dose titration and over a period of two months when adequate blood pressure control was achieved, she was stabilized on 10 mg amlodipine once daily.
In a period of six months after starting therapy with amlodipine, the patient returned with complaints of brownish black spots on both the lower limbs. When noticed a month ago, she said they were sparse and reddish brown in color. In a month's time the color deepened to brownish black and the spots increased in number covering both the lower limbs and dorsum of the feet. There was no history of fever or any other illness or drug use during the above period. The rash was not accompanied by any systemic or local symptoms like edema, itching or burning sensation. General examination and examination of other systems revealed no abnormalities. Examination of the affected area revealed brownish black petechial non-blanching macular rash bilaterally covering limbs below the knee and dorsum of the feet. All the other areas were spared. On investigation, erythrocyte sedimentation rate, bleeding time, clotting time and platelet count were found to be within normal limits.
In spite of the absence of serious symptoms, the rash was cosmetically disagreeable and made the patient anxious. The diagnosis of amlodipine induced rash was a diagnosis by exclusion, since the patient did not give history of any other illness or drug use. The patient was reassured and antihypertensive therapy changed from amlodipine to enalapril 5 mg once daily. Over a period of eight weeks, the rash resolved slowly, but completely without consequences.
Dihydropyridine calcium channel blockers are known to produce ankle edema, hypotension, tachycardia, headache, constipation and gastro-esophageal reflux as adverse effects. Allergic rash, cutaneous hyperpigmentation, granuloma annulare-like eruptions erythema multiforme and toxic epidermal necrolysis by dihydropyridines are rare adverse reactions induced by this group of drugs. ,,, Many of the above mentioned adverse effects are less common with amlodipine which is also claimed to produce less ankle edema compared to other older dihydropyridines. In this case, none of the adverse effects mentioned above were noted, except drug-induced petechial rash. Temporal association of the onset of rash with amlodipine use, inability to explain rash by natural history of hypertension, possibility of rash with amlodipine and rash resolution on dechallenge placed this reaction in Naranjo score of 6, a probable adverse reaction to amlodipine. The most likely explanation for palpable purpura by amlodipine is an increase in capillary hydrostatic pressure with dihydropyridines which selectively relax the precapillary sphincter, which is in fact an extension of their pharmacological action. The increased hydrostatic pressure causes a few red blood cells to migrate to the extravascular space giving the appearance of petechial rash.  An extremely rare but possible other cause could have been leucocytoclastic purpura, an allergic vasculitis in response to an offending drug causing extravasation of red cells, leucocytes, serum and fibrin into extravascular space. A barely palpable rash unaccompanied by any local or systemic complaints, a higher possibility of such rash due to extension of the pharmacological action of dihydropyridines and restriction of rash to lower limbs as in the present case goes more in favor of rash due to increased hydrostatic pressure. A skin biopsy could have been helpful in establishing the etiology of purpuric rash but could not be done in this case as the patient presented with rash almost one month after evolution of the rash and biopsy results would have been obscure if taken beyond a couple of days after appearance of the rash.  In either case, management option was withdrawal of the offending drug facilitating absorption of exuded red cells over a few weeks time and hence resolution of the petechial rash. Long-term treatment with dihydropyridines in such patients can cause permanent staining of limbs. 
Reports of dihydropyridine-induced petechiae are not uncommon. A literature search with keywords like dihydropyridine, petechiae lists a number of references. To discuss a few are, nifedipine and diltiazem-induced non-thrombocytic purpura presenting as petechial rash  and a report summarizing multiple cases based on clinical presentation of petechial rash induced by dihydropyridines, whose authors opine that petechiae due to dihydropyridines is a class effect and not an idiosyncratic reaction, and increased hydrostatic pressure could be a possible explanation for this adverse effect.  One amongst such reports was of petechial rash due to nifedepine accompanied by lower limb edema.  The major difference between the earlier report and the present report is the absence of lower limb edema accompanying petechial rash. This might be due to the inherent difference between amlodipine and nifedipine where amlodipine is claimed to produce less edema. This report hence shows that petechial rash can still occur with amlodipine in the absence of edema.
On the contrary to generalized petechiae, which most of the times is an alarming sign pointing towards a serious underlying disease, amlodipine-induced petechiae are a result of increased hydrostatic pressure in the capillaries. It is also believed that when a combination therapy of CCBs with other drugs is required, it would be wise to add an angiotensin-converting enzyme inhibitor or angiotensin receptor blocker to the combination to uniformly dilate pre and post-capillary sphincters to bring down capillary hydrostatic pressure and hence prevent ankle edema and petechiae. 
In conclusion, amlodipine-induced petechial rash is a cosmetically disagreeable adverse reaction and might cause anxiety to the patient but this adverse event is not an alarming one. It is possible to achieve complete non-consequential resolution of petechiae by early drug withdrawal and this adverse reaction does not require any specialized treatment. However, reassurance to the patient is necessary to reduce anxiety. Increased awareness about the occurrence of such a reaction to a commonly used drug like amlodipine, can help the treating physician in arriving at the right diagnosis, appropriate management of the reaction and prevent permanent staining of limbs.
|1||Erbagci Z. Amlodipine associated hyperpigmentation. Saudi Med J 2004;25:103-5.|
|2||Lim AC, Hart K, Murrell D. A granuloma annulare-like eruption associated with the use of amlodipine. Australas J Dermatol 2002;43:24-7.|
|3||Bewley AP, Feher MD, Staughton RC. Erythema multiforme following substitution of amlopidine for nifedipine. BMJ 1993;307:241.|
|4||Baetz BE, Patton ML, Guilday RE, Reigart CL, Ackerman BH. Amlodipine-induced toxic epidermal necrolysis. J Burn Care Res 2011; 32:e158-60.|
|5||Messerli FH, Grossman E. Pedal edema- Not all Dihydropyridine calcium channel antagonists are created equal. AJH 2002;15:1019-20.|
|6||Agarwal MP, Dwivedi S, Chaudhary SC, Khanna S, Agarwal S. Small vessel vasculitis associated with myocardial infarction. JIACM 2010;11:54-8.|
|7||Kuo M, Winiarski N, Garella S. Nonthrombocytopenicpurpura associated sequentially with nifedipine and diltiazem. Ann Pharmacother 1992; 26:1089-90.|
|8||Cox NX, Walsh ML, Robson RH. Purpura and bleeding due to calcium-channel blockers: An underestimated problem? Case reports and a pilot study. ClinExpDermatol 2008;34:487-91.|
|9||Sirker A, Missouris CG, Mac Gregor GA. Dihydropyridine calcium channel blockers and peripheral side effects. J Hum Hypertens 2001;15:745-6.|
|10||Messerli FH, Oparil S, Feng Z. Comparison of efficacy and side effects of combination therapy of angiotensin-converting enzyme inhibitor (benazepril) with calcium antagonist (either nifedipine or amlodipine) versus high-dose calcium antagonist monotherapy for systemic hypertension. Am J Cardiol 2000;86:1182-7.|